Kentucky, 2003Heavy Snow in Kentucky, March 30, 2003
March 30, 2003 · NWS JKL · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 30, 7:22 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Mar 30, 7:22 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
722 AM EST SUN MAR 30 2003
RECEIVED A COOP REPORT OF 2 INCHES OF SNOW AT WHITESBURG AT 1250
FEET IN LETCHER COUNTY. WILL UPDATE ZFP TO REMOVE ELEVATION
REFERENCE FOR ADVISORY. WILL ALSO RAISE AMOUNTS TO ALLOW UP TO 4
INCHES ABOVE 2000 FEET.
.JKL...WINTER WEATHER ADVISORY FOR SNOW FOR PIKE...LETCHER...AND
HARLAN COUNTIES UNTIL 10 AM.
HAL
---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
620 AM EST SUN MAR 30 2003
WINTER WEATHER ADVISORY STILL IN EFFECT FOR FAR EASTERN
COUNTIES...ABOVE 2000 FEET THROUGH 10 AM. REPORTS HAVE BEEN SPARSE.
USING KY ROADWAY INFORMATION...ROADS SURFACES STILL ABOVE FREEZING
IN MOST PLACES. REPORTS THAT WE HAVE BEEN ABLE TO TRACK DOWN
INDICATE A HEAVY WET SNOW...LITTLE OR NO ACCUMULATIONS EXCEPT ON
GRASSY AREAS...AND MAINLY AT THE HIGHER ELEVATIONS.
TEMPERATURES HAVE BEEN DROPPING SLIGHTLY TO STEADY ACROSS MOST OF
THE REGION. MAV NUMBERS WERE RUNNING A LITTLE LOW SO TOOK HIGH
TEMPERATURES UP A BIT TODAY. WARM FRONT PUSHES THROUGH MONDAY NIGHT
INTO TUESDAY MORNING. QUITE A BIT OF WARM AIR OVERRIDING THE FRONT.
MODELS SHOW BEST POPS ARE FOR AREAS NORTH AND EAST OF HERE. TRIED TO
REFLECT THAT IN MY ZONES. OTHERWISE...WEATHER STAYS DRY AND
TEMPERATURES WARM BACK UP FOR THE REST OF THE WEEK.
.JKL...WINTER WEATHER ADVISORY FOR SNOW ABOVE 2000 FEET FOR
PIKE...LETCHER...AND HARLAN COUNTIES UNTIL 10:00 AM.
RAY
---------------------------------------------------------------------
1050 PM EST SAT MAR 29 2003
ISSUED A WINTER WEATHER ADVISORY FOR SNOW ABOVE 2000 FEET IN OUR FAR
EASTERN COUNTIES. A COUPLE OF SLUGS OF MOISTURE WILL SPREAD OVER
EAST KENTUCKY TONIGHT AS A STRONG VORT AND TROUGH MOVE THROUGH AND
LOW PRESSURE DEEPENS TO OUR EAST. THIS MOISTURE WILL BE ACCOMPANIED
BY FALLING TEMPERATURES ON NORTHWEST...CAA...WINDS. THE SHOWERS WILL
CHANGE TO SNOW SHOWERS AT THE HIGHER ELEVATIONS FIRST AND THEN MIX
IN THE VALLEYS LATE. A ROADWAY OBSERVATION ON PINE MOUNTAIN
INDICATES THAT SNOW IS FALLING OR WILL BE SOON BUT ROAD SFC
TEMPERATURES ARE STILL IN THE LOWER 40S. THE EASTERNMOST COUNTIES
ARE IN STORE FOR A COUPLE OF TENTHS OF LIQUID OVERNIGHT WITH MUCH
LESS FURTHER WEST. A COUPLE OF INCHES OF SNOW IS POSSIBLE BY SUNDAY
MORNING...BUT GIVEN THE WARM GROUND TEMPS...SHOULD ACCUMULATE MAINLY
ON GRASSY SURFACES ON THE RIDGES. THE REST OF THE FORECAST IS IN
PRETTY GOOD SHAPE WILL JUST FINE TUNE THE PRECIPITATION TYPE AND
CHANCES OVERNIGHT...ADDING SNOW AMOUNTS WHERE APPROPRIATE. UPDATE TO
ZONES AND RDF ALREADY OUT WITH GRIDS AND GRAPHICS TO FOLLOW SHORTLY.
.JKL...WINTER WEATHER ADVISORY FOR SNOW ABOVE 2000 FEET UNTIL 10 AM
EST FOR PIKE...LETCHER AND HARLAN COUNTIES.
GREIF
---------------------------------------------------------------------
340 PM EST SAT MAR 29 2003
CURRENT SFC MAP FEATURES SFC COLD FRONT SOUTHEAST OF THE AREA...WITH
LOWER 40S BEHIND CLOUD ENCOMPASSED AREAS BEHIND THE FRONT AND A FEW
MIDDLE AND UPPER 40S TOWARDS WESTERN KY...WHERE SOME BREAKS IN THE
CLOUD COVER OCCURRED. SOME LINGERING SHOWER/SPRINKLE ACTIVITY
LAGGING BEHIND AS WELL. BIG WEATHER STORY DEALS WITH SNOW CHANCES
FOR TONIGHT AS MID LVL WAVE ENHANCES SFC LOW DEVELOPMENT ALONG THE
FRONT SOUTHWEST OF THE AREA. DECENT MODEL AGREEMENT CONCERNING THIS
FEATURE...HOWEVER ETA CONTINUES TO BRING MORE QPF WITH THIS SYSTEM.
THE HEAVIEST QPF LOOKS TO AFFECT OUR SOUTHEAST COUNTIES. GOOD
DYNAMICS AND MODERATE LIFT IN THE MID LEVELS SHOULD HAVE NO PROBLEM
GENERATING MEASURABLE PRECIP IN THESE AREAS. COLD AIR PROGGED TO
CONTINUE ADVECTING IN FROM THE NORTHWEST. THIS SHOULD BE IN PLACE BY
THE TIME THE QUICK BOUT OF PRECIP MOVES IN. GROUND TEMPERATURES WILL
BE SLOW TO FALL IN VALLEYS TONIGHT...HOWEVER HIGHER ELEVATIONS WILL
BE MORE SUSCEPTIBLE TO ACCUMULATING SNOW TOWARDS DAWN. I AM STILL
GOING TO GO WITH AROUND AN INCH OF THE RIDGES. SOME RAIN MAY MIX IN
WITH THE INITIAL ONSET...HOWEVER A CHANGE OVER TO SNOW SHOULD OCCUR
BEFORE SUNRISE. CONTEMPLATED ISSUING AN ADVISORY FOR SNOW FOR
ELEVATIONS ABOVE 2000 FEET...BUT WOULD RATHER LET THE EVENING SHIFT
DECIDE TO PULL THE CORD...AS PRECIP WILL NOT MAKE AN IMPACT UNTIL
EARLY TOMORROW MORNING.
AFTER THE DISPOSAL OF THIS SYSTEM...ANOTHER QUICK MOVING VORT TRIES
TO SWING THROUGH ON THE BACKSIDE OF THE EXITING H5 TROUGH...TRYING
TO SQUEEZE OUT ANOTHER SMALL SHOT OF PRECIP FOR MONDAY. MODELS HAVE
TRENDED SLIGHTLY WEAKER WITH THIS FEATURE AND WILL DOWNGRADE POPS TO
SLIGHT CHANCE. KEPT TEMPS VERY SIMILAR TO PREVIOUS PACKAGE.
EXTENDED...RISING HEIGHTS ARE EXPECTED THROUGH THE FIRST PART OF THE
PERIOD...WITH RIDGING ALONG THE EAST COAST. SFC HIGH PRESSURE SHOULD
REMAIN OVER THE SE US COAST AND BRING A WARMING SOUTHERLY FLOW
STARTING AT MIDWEEK. 8H TEMPS IN BOTH THE ECMWF AND GFS ARE AROUND
9C OR SO FOR WED THROUGH THU. THIS WILL LEAD TO HIGHS IN THE LOW TO
MID 70S. SOME RIDGE/VALLEY SPLITS IN LOW TEMPS ARE ALSO POSSIBLE ON
WED AND THU AM.
THE 0Z GFS IS MUCH QUICKER IN LIFTING A SW/V FROM THE WEST COAST AND
INTO EASTERN CANADA AND WOULD PUSH AN ASSOCIATED COLD FRONT ACROSS
THE REGION ON FRIDAY. THIS SOLUTION APPEARS TO BE AN OUTLIER AND IN
HAVE FOLLOWED MORE OF AN ENSEMBLE GFS SOLUTION WHICH WOULD SHEAR OUT
THE SW/V MOVING OUT OF THE WEST AS IT MOVES OVER THE EASTERN US
RIDGE LATE FRI/SAT. AN ASSOCIATED COLD FRONT SHOULD APPROACH THE
REGION BY SAT. HAVE INCLUDED CHANCE POPS FOR FRI AND SAT WITH THIS
SYSTEM.
HAVE GONE A BIT ABOVE MEX MOS FOR HIGH TEMPS THU AND FRI.
GEOGERIAN/PELTON
--------------------------------------------------------------------
1245 PM EST SAT MAR 29 2003
UPDATED ZONES AS RAIN HAS ENDED OVER MOST ZONES AND TO GET RID OF
MORNING WORDING. ALSO...TEMPS WERE RUNNING COOLER THAN PREVIOUS
FORECAST AND GUIDANCE TEMPS. WORDED TEMPERATURES AS NEARLY STEADY 40
TO 45 NORTH AND MID 40S SOUTHEAST. SOME WEAK RETURNS WERE NOTED
WEST OF THE SOUTHEASTERN MOST COUNTIES. WITH COLD ADVECTION
CONTINUING...AND LAPSE RATES STEEPENING A FEW SPRINKLES CANNOT BE
RULED OUT OVER THE SOUTHEASTERN HALF OF THE CWA...WITH CLOUDY SKIES
AREA WIDE THIS AFTERNOON.
NEXT QUESTION IS HOW TO HANDLE LIGHT MIXED PRECIP LATER TONIGHT. THE
VA BORDER COUNTIES WILL HAVE THE BEST CHANCE OF SEEING ANY LIGHT
SNOW ACCUMULATIONS ESPECIALLY HIGHEST ELEVATIONS.
PELTON
Hazardous weather outlook, Mar 30, 8:15 AM EST, 1 hour 15 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
727 AM EST SUN MAR 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SNOW WILL AFFECT MANY AREAS NEAR THE VIRGINIA BORDER THIS MORNING.
ACCUMULATIONS WILL BE ELEVATION DEPENDENT...WITH AREAS ABOVE 2000
FEET RECEIVING AS MUCH AS 4 INCHES. HOWEVER...VALLEY LOCATIONS BELOW
1500 FEET WILL BE NEAR OR ABOVE FREEZING DURING THE SNOW...AND MAY
ALSO HAVE RAIN MIXED IN. THIS SHOULD KEEP ACCUMULATIONS TO AROUND 2
INCHES OR LESS IN THE VALLEYS. THE STEADY PRECIPITATION WILL TAPER
OFF BY LATE THIS MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN ANY SNOW ACCUMULATIONS.
HAL
Heavy Snow, Harlan
- When
- March 30, 9:30 AM EST to 10:00 AM EST
- Where
- Harlan forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.857, -83.218 (the zone’s center; the record gives no point)
An upper level system brought 4 inches of snow to the cooperative observer in Closplint.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, March 30, 20032 deaths · 2 injured · 1 event
- Strong Wind in Georgia, March 30, 20031 death · $10,000 · 1 event
- Winter Storm in Vermont, March 30 to 31, 2003$50,000 · 4 events
- Winter Storm and Winter Weather in Virginia, March 30, 200318 events
- Winter Storm in New York, March 30 to 31, 2003$20,000 · 2 events
- Heavy Snow in New York, March 30, 2003$20,000 · 1 event
- Heavy Snow in Virginia, March 30, 200313 events
- Winter Weather in North Carolina, March 30 to 31, 200310 events
- Winter Weather in North Carolina, March 30, 20038 events
- Winter Storm and Winter Weather in West Virginia, March 30, 20038 events
- Winter Storm and Winter Weather in Maryland, March 30, 20038 events
- Winter Weather in North Carolina, March 30, 20038 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346482.